0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Articles |

High-Dose Ifosfamide Is Associated with Severe, Reversible Cardiac Dysfunction

Zenaide M.N. Quezado, MD; Wyndham H. Wilson, MD, PhD; Robert E. Cunnion, MD; Margaret M. Parker, MD; Debra Reda, BSN; George Bryant, ND; and Frederick P. Ognibene, MD
[+] Article and Author Information

From the Warren G. Magnuson Clinical Center and the National Cancer Institute, National Institutes of Health, Bethesda, Maryland. Requests for Reprints: Zenaide M. N. Quezado, MD, Critical Care Medicine Department, Building 10, Room 7D43, National Institutes of Health, Bethesda, MD 20892. Acknowledgments: The authors thank David W. Alling, MD, PhD, for statistical analysis; Diane Polsen, MD, Jeffrey Dichter, MD, Sophie TwoHawk, MD, and the nursing and critical care therapy staff of the 10D medical intensive care unit for their excellent care of the patients; Candace Kurtz for manuscript preparation; and Henry Masur, MD, for review of the manuscript.


Copyright ©2004 by the American College of Physicians


Ann Intern Med. 1993;118(1):31-36. doi:10.7326/0003-4819-118-1-199301010-00006
Text Size: A A A

Objective: To determine the incidence and characterize the occurrence of cardiac toxicity with high-dose ifosfamide.

Design: Retrospective chart review.

Setting: Biomedical research referral center.

Patients: Fifty-two consecutive patients with advanced lymphoma or carcinoma enrolled in phase I trials of high-dose ifosfamide as part of combination chemotherapy with autologous bone marrow transplantation.

Interventions: Patients were given escalating doses (10 to 18 g/m2) of ifosfamide in combination with carboplatin and etoposide or with lomustine and vinblastine.

Measurements: The chart review focused on clinical, radiographic, or electrocardiographic evidence of cardiovascular dysfunction. Data from invasive hemodynamic monitoring, radionuclide cineangiography, and echocardiography were also reviewed.

Results: Nine of the patients treated with ifosfamide developed congestive heart failure (17%; 95% CI, 8% to 30%). Eight of these patients, experiencing dyspnea, tachycardia, weight gain, and signs of pulmonary edema, required admission to an intensive care unit. Left ventricular contractility was found to be depressed when evaluated by radionuclide cineangiography, echocardiography, or both. Most patients responded to diuretic, vasodilator, and inotropic therapies. Two patients developed malignant ventricular arrhythmias. One patient died of intractable cardiogenic shock. Five patients died of multiorgan failure, despite showing improvement in left ventricular ejection fraction. Three patients survived and regained baseline left ventricular ejection fraction.

Conclusions: High-dose ifosfamide is associated with severe but usually reversible myocardial depression and malignant arrhythmias.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)